MAUDE Adverse Event Report: LIVANOVA CANDA CORP CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVES

LIVANOVA CANDA CORP CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVES
Model Number CNA23
Medical Device Problem Code Calcified (1077)
Health Effect - Clinical Codes Aortic Regurgitation (1716); Aortic Valve Stenosis (1717); No Information (3190)
Date of Event 09/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A gross examination was performed on the returned prosthesis on 22 oct 2018.The returned prosthesis valve was received with traces of organic depositions.In general, the valve appears completely deteriorated.Further investigation is in process.
 
Event or Problem Description
On (b)(6) 2016 the patient was implanted with a crown prt in aortic position.On (b)(6) 2018, the valve was explanted due to valve dysfunction.Calcification was observed in all tissues (leaflets, aorta, pericardium).
 
Additional Manufacturer Narrative
The visual examination, x-ray analysis, and histological exams confirmed that the valve revealed a deformed prosthesis due to large intrinsic calcifications in all the leaflets.Large rectangular areas from all the leaflets were missing.The histological analysis also highlighted that collagen bundles were disrupted in two of the leaflets, homogenated and-or defibrated.Cholesterol clefts were also detected.There was no sign of endocarditis on the returned prosthesis.Finally, the manufacturing and material records for the crown prt aortic pericardial heart valve, model #: cna23, s/n #: (b)(4), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a crown prt aortic pericardial heart valve at the time of manufacture and release.Based on the investigation performed, the calcification observed on this crown prt caused stiffening of the leaflets and led to the progressive valve stenosis.Aortic insufficiency likely resulted from the leaflets¿ tears and the inadequate leaflets coaptation caused by their calcification.As reported in the scientific literature, structural dysfunction is the major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Calcification can also cause stenosis due to cuspal stiffening.Calcific deposits are usually localized to cuspal tissue (intrinsic calcification).Histological analysis showed the presence of lipid infiltration (cholesterol clefts) in the pericardial tissue.This lipid infiltration may contribute to localized leaflet stiffness, as also supported by the scientific literature.If this event is associated with a degeneration of collagen fibers, as detected in the samples from this valve, it may also lead to leaflet tearing.In conclusion, it is possible that the patient¿s clinical history and risk factors (diabetes mellitus type 2, abdominal obesity, hyperlipidemia) may have contributed to the structural valve deterioration observed in this crown valve.However, the root cause could not be established.Structural valve deterioration is listed among the potential adverse events associated with cardiac valve replacement in the crown prt instructions for use.As such, the event is a known risk associated with the procedure.
 
Event or Problem Description
On (b)(6) 2016 the patient received a crown prt to replace the native stenotic aortic valve.On (b)(6) 2018, the valve was explanted due to valve dysfunction.The pre-operative echo showed a transvalvular mean gradient of 50mmhg and an effective orifice area of 0.7cm2.The aortic prosthesis appeared extremely calcified, with a grade 2 aortic insufficiency.The aorta appears rigid, with hard fibrosis and important calcification, with a behavior similar to the one of the porcelain aorta.The calcification was observed in all tissues.The explanted crown prt was replaced with a carbomedics size 21.The outcome of the patient after the surgery is good.

Brand Name
CROWN PRT PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVES
Manufacturer (Section D)
LIVANOVA CANDA CORP
5005 north fraser way
burnaby, british columbia V5J5M 1
CA  V5J5M1
MDR Report Key8044620
Report Number3004478276-2018-00328
Device Sequence Number1302232
Product Code LWR
UDI-Device Identifier00896208000528
UDI-Public(01)00896208000528(240)CNA23(17)200630
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Model NumberCNA23
Device Catalogue NumberCNA23
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/11/2018
Supplement Date Received by Manufacturer11/09/2018
Initial Report FDA Received Date11/06/2018
Supplement Report FDA Received Date11/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR